Nevada, 2004

Heavy Snow in Nevada, December 29 to 31, 2004

December 29 to 31, 2004 · NWS REV · 1 event in 1 county or zone

One of the most powerful snowstorms to hit the region in 15 years pounded the northern and central Sierra Nevada and northwestern Nevada from December 29th through New Year's Eve. S.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

One of the most powerful snowstorms to hit the region in 15 years pounded the northern and central Sierra Nevada and northwestern Nevada from December 29th through New Year's Eve. Almost 10 feet of snow fell in the higher elevations of the Sierra by the 31st, with up to 2 feet of snow in the valleys of western Nevada, and up to 5 feet of snow in the foothills of the Sierra and Carson Ranges.Interstate 80 across Donner Summit, and U.S. Highway 50 across Echo Summit, were closed intermittently on Dec. 30th. According to newspaper accounts, operations at the Reno/Tahoe International Airport were suspended late on the 30th to allow for the sanding and deicing of the main runway. According to an airport spokesperson, this was only the second time in 40 years that the airport had been shut down. A total of 25 flights were canceled on the 30th and 31st as a result of the heavy snowfall.In Nevada, the cities of Reno and Sparks, and Washoe County, issued states of emergency on the 30th. This was to allow for the plowing of major streets, and to assist in the use of emergency vehicles. According to a newspaper account, Nevada's governor sent all non-essential government employees home by noon on the 31st.Structural damage was experienced as the heavy snowfall caused many carports to collapse, often damaging the automobiles beneath them. Insurance officials reported that claims were already being made for roof damage. However, more claims would undoubtedly be made after the snowfall had a chance to melt and revealed additional damage. Electrical power was lost by up to 25,000 customers in western Nevada and the Lake Tahoe area, according to a spokesperson from the Sierra Pacific Power Company.Snowfall storm total amounts through December 31, 2005:7 NW Reno (5360 ft.) 42 inches6 N Reno 31 inches3 WSW Reno (Caughlin Ranch) 31 inches2 E Carson City 30 inches2 NW Carson City (5200 ft.) 28 inches5 N Reno 27 inchesCold Springs (north of Reno) 24 inchesVirginia City 24 inchesStead 21 inches6 NNE New Washoe City 20 inches

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Dec 29, 3:10 PM PST, 50 minutes earlier.

Area forecast discussion, Dec 29, 3:10 PM PST, 50 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE RENO NV
310 PM PST WED DEC 29 2004

.SHORT TERM...
FORECAST STILL ON TRACK WITH A SIGNIFICANT WINTER STORM MOVING INTO
THE SIERRA TONIGHT THROUGH FRIDAY. WATER VAPOR IMAGERY INDICATES THE
CUTOFF LOW WHICH WAS OVER CALIFORNIA THE PAST SEVERAL DAYS HAS
PUSHED EAST OF FORECAST AREA. SNOW SHOWERS WILL CONTINUE IN THE
SIERRA AND WESTERN VALLEYS LATE THIS AFTERNOON AND OVERNIGHT DUE TO
OROGRAPHICS AND BROAD CYCLONIC FLOW ALOFT. SNOW WILL INCREASE IN THE
SIERRA LATE TONIGHT AND CONTINUE IN EARNEST TOMORROW THROUGH FRIDAY
MORNING. STORM TOTALS IN THE SIERRA WILL BE IN THE 4 TO 6 FOOT RANGE
WHILE LAKE LEVEL AT TAHOE WILL END UP WITH 2 TO 4 FEET. THEREFORE
WILL BEGIN WINTER STORM WARNING THIS AFTERNOON AND CONTINUE IT
THROUGH FRIDAY FOR THE SIERRA.

COMPLEX SITUATION FOR THE LEE OF THE SIERRA. 12Z GFS INDICATES
STRONG SHADOWING AND SOME SLIGHT WARMING FOR TOMORROW FROM MINERAL
COUNTY UP THROUGH RENO AREA. HOWEVER...OFFSHORE TROUGH IS CURRENTLY
COLDER AND DEEPER THAN GFS HAD PROGGED AND THIS COULD OVERCOME
LEESIDE DOWNSLOPE CAUSING SPILLOVER PRECIPITATION IN WESTERN VALLEYS
TO OCCUR DURING THE DAY THURSDAY. MEANWHILE...FIRST BAROCLINIC BAND
NORTH OF 35N NEAR 125W WILL MOVE ACROSS SIERRA AND WESTERN VALLEYS
LATE TONIGHT INTO EARLY TOMORROW MORNING SO EXPECT AN INCH OR 2 OF
SNOW IN THE VALLEYS WITH THIS FEATURE. UNSURE AS TO CONDITIONS FOR
THURSDAY LEE OF SIERRA...WILL EITHER SEE INTERMITTENT PRECIPITATION
AND WIND WITH SNOW LEVELS AROUND 5000-5500 FEET THROUGH THE
DAY...GIVING MOST ACCUMULATIONS IN FOOTHILLS...OR COLD AIR WILL
BECOME ENTRENCHED BY THURSDAY MORNING AND VALLEY COULD SEE AN ALL
SNOW EVENT.  SINCE NOT CONCERNED ABOUT THE POSSIBILITY OF HEAVY SNOW
UNTIL LATER IN THE MORNING THURSDAY WILL HEADLINE WIND ADVISORY FOR
WESTERN VALLEYS OVERNIGHT INTO THURSDAY... WITH A HEAVY SNOW WARNING
FOR RENO AREA TOMORROW NOON INTO EARLY FRIDAY. FOR ZONE 4...LOVELOCK
AREA...COORDINATED WITH ELKO AND WINTER STORM WATCH LOOKS GOOD THERE
FOR THURSDAY AFTERNOON INTO FRIDAY IN WAKE OF WIND ADVISORY. SO FAR
ONLY ZONE 1 LOOKS TO BE SPARED OF ADVISORY OR WARNING LEVEL SNOW BUT
SHOULD SEE SOME WINDY CONDITIONS TOMORROW.

ALTHOUGH EXPECT DECREASE IN PRECIPITATION FRIDAY AFTERNOON AS BROAD
TROUGH AXIS MOVES THROUGH AREA...OROGRAPHIC SNOW WILL CONTINUE IN
THE SIERRA OVER THE WEEKEND AS ANOTHER COLD PUSH MOVES INTO THE AREA
SATURDAY IN CONSOLIDATED WESTERLY FLOW. HOLLINGSWORTH

.LONG TERM...SATURDAY THROUGH WEDNESDAY...
LONGWAVE PATTERN MAINTAINS AND WEATHER WILL REMAIN ACTIVE THROUGH
THE NEXT WEEK. WEEKEND ACCUMULATING SNOW IS FOLLOWED BY SOME
CONVECTIVE SHOWERS ON MONDAY. POSSIBLE BREAK LOOKS IN STORE TUESDAY
AND WEDNESDAY BEFORE ANOTHER WAVE MOVES IN FROM THE NORTHWEST. WITH
MODEL TIMING DIFFERENCES OF SHORTWAVES...HOWEVER...I JUST LEFT SOME
POP CHANCES THROUGHOUT THE EXTENDED FOR NOW. 700 TO 850 MB
TEMPERATURE PROFILES DO NOT VARY A WHOLE LOT FROM THE WEEKEND INTO
NEXT WEEK...SO I KEPT HIGHS AND LOWS PRETTY STEADY THROUGHOUT THE
PACKAGE. INHERITED GRIDS HAD A GOOD GRASP ON THE WEATHER...SO VERY
FEW CHANGES WERE NEEDED. SHULZ

&&

.REV WATCHES/WARNINGS/ADVISORIES...
.NV...SNOW ADVISORY TONIGHT TO FRIDAY MORNING ZONE 3
      WINTER STORM WARNING IN EFFECT THRU FRIDAY ZONE 2 AND 5
      WIND ADVISORY LATE TONIGHT THRU THURSDAY ZONE 3
      HEAVY SNOW WARNING THURSDAY THRU FRIDAY ZONE 3
      WIND ADVISORY THURSDAY ZONE 1 AND 4
      WINTER STORM WATCH THURSDAY AFTERNOON THRU FRIDAY ZONE 4

.CA...WINTER STORM WARNING IN EFFECT THRU FRIDAY ZONES 70-73

&&
Hazardous weather outlook, Dec 29, 6:30 AM PST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
630 AM PST WED DEC 29 2004

CAZ070>073-NVZ001>005-301500-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-LASSEN-
EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
MINERAL AND SOUTHERN LYON COUNTIES-MONO-NORTHERN WASHOE COUNTY-
SURPRISE VALLEY CALIFORNIA-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
630 AM PST WED DEC 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN
SIERRA...AND NORTHEASTERN CALIFORNIA.

.DAY ONE...

SNOW ADVISORY REMAINS IN EFFECT FOR GREATER LAKE TAHOE AREA AND MONO
COUNTIES UNTIL NOON PST THIS AFTERNOON. LIGHT TO MODERATE SNOWFALL CAN BE
EXPECTED IN THE MOUNTAINS. SEE THE LATEST WINTER WEATHER MESSAGE
/WWUS45 KREV WSWREV/ FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...

A WINTER STORM WARNING IS IN EFFECT FROM THURSDAY TO 4 PM PST FRIDAY
AFTERNOON FOR THE GREATER LAKE TAHOE AREA...LASSEN-EASTERN
PLUMAS-EASTERN SIERRA AND MONO COUNTIES. SIGNIFICANT SNOWFALL
AMOUNTS AND STRONG WINDS CAN BE EXPECTED IN THE WARNING AREA.

A WINTER STORM WATCH IS IN EFFECT FROM THURSDAY TO 4 PM PST
FRIDAY AFTERNOON FOR GREATER RENO-CARSON CITY-MINDEN AREA-NORTHERN
WASHOE COUNTY AND SURPRISE VALLEY CALIFORNIA. STRONG WINDS FOLLOWED
BY POSSIBLE HEAVY SNOW IS EXPECTED IN THE WATCH AREA.

SEE THE LATEST WINTER WEATHER MESSAGE /WWUS45 KREV WSWREV/ FOR
FURTHER DETAILS ON ALL WATCHES...WARNINGS AND ADVISORIES.

PERIODS OF SNOW AND SNOW SHOWERS WILL REMAIN POSSIBLE THROUGH THE
NEW YEARS HOLIDAY WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGERS SHOULD KEEP INFORMED OF THE LATEST
FORECASTS AND WARNINGS AND ARE ENCOURAGED TO REPORT HEAVY SNOW
AMOUNTS TO THE NATIONAL WEATHER SERVICE...ESPECIALLY FROM WEDNESDAY
NIGHT THROUGH THE NEW YEARS WEEKEND.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Greater Reno/Carson City/Minden Area

When
December 29, 4:00 PM PST to December 31, 3:00 PM PST
Where
Greater Reno/Carson City/Minden Area forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2004Every state in 2004This day in weather historyWarnings in Nevada, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432737.